Health Questions and Answers

Question: Which drugs are commonly associated with the development of a clinical syndrome of lupus and a positive ANA?

Answer:

Historically, a clinical syndrome of arthritis, fever, rash, and positive ANA was seen in some patients after initiating antihypertensive treatment with hydralazine. Since then, the development of circulating ANA or clinical symptoms has been demonstrated with many drugs, including procainamide, diphenylhydantoin, isoniazid, chlorpromazine, d-penicillamine, sulfasalazine, methyldopa, and quinidine. So-called slow acetylators more commonly develop clinical symptoms. The clinical features usually regress fairly promptly, although the laboratory abnormality may persist (sometimes indefinitely) when the drug is discontinued. The clinical features commonly present in drug-induced lupus rarely, if ever, include CNS disease or nephritis. 

Reference: Fritzler MJ, Rubin RL: Drug-induced-lupus. In Wallace DJ, et al (eds): Dubois’ Lupus Erythematosus, 4th ed. Philadelphia, Lea & Febiger, 1993, pp 442-453. 

Leave a Reply